Texas, 2022

High Wind in Texas, May 22, 2022

May 22, 2022 · NWS MAF · 1 event in 1 county or zone

An unseasonably strong late season cold front resulted in northwesterly high winds through Guadalupe Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An unseasonably strong late season cold front resulted in northwesterly high winds through Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 22, 2:44 AM CST, 7 minutes earlier.

Area forecast discussion, May 22, 2:44 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
344 AM CDT Sun May 22 2022

...New SHORT TERM, LONG TERM...

.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT Sun May 22 2022

VFR will prevail at all terminals with the exception of FST where
MVFR cigs are expected to fill in around 12Z. Elsewhere, stratus
will increase this morning with bases around 4-6kft. Winds will
increase out of the ENE and remain gusty through sunrise.

&&

.SHORT TERM...
(Today through Monday afternoon)
Issued at 340 AM CDT Sun May 22 2022

It was a pleasant Saturday across West TX and southeast NM
thanks to a much welcomed cold front. A repeat performance is
expected today as a reinforcement of cool air surges into our region.
Continued cold air advection and increasing cloud coverage will
result a chilly start this morning with lows in the 40s and 50s.
Temps are expected to top out well below normal this afternoon.
In fact, most locations will see highs 15 to 20 degrees below
normal, mainly in the upper 60s to mid 70s. MET guidance remains
the coldest of the bunch, but there is still a chance that clouds
will clear out later this afternoon so we will only undercut NBM by
a couple of degrees. Thunderstorm chances today will be confined to
the Presidio Valley and Big Bend region where a few storms may cross
over the Rio Grande from MX.

Later tonight, we will begin to see better upper lvl support arrive
as a series of shrtwvs assocd with a large upper trough over the
Intermountain West enters the region. The first shrtwv is expected
to pass over the Davis Mtns and Lower Trans Pecos where rain chances
will be highest tonight into Monday morning. The second, and more
potent shrtwv will round the base of the upper trough and eject over
our region Monday afternoon. In addition to increasing lift,
southerly sfc flow will bring higher dew points into the Permian
Basin and Trans Pecos.

Precipitation chances will ramp up in the 18Z-00Z time frame Monday
with highest PoPs (>50%) expected across the eastern Permian Basin
and Lower Trans Pecos. It is important to note however that latest
model QPF has decreased from previous runs and some CAMs are showing
more hit-or-miss convection. Not everyone will cash in on beneficial
rainfall, but areas that do get hit will have a good chance of
seeing moderate to heavy rainfall due to climatologically high PWATs
across the CWA. CAPE values and lapse rates are also expected to
increase Monday afternoon keeping the chance for severe weather in
play. High temperatures will be slightly warmer Monday afternoon,
but still expected to come in below normal, especially across
eastern portions of the region where cloud cover and moisture will
be most prevalent.

-Salerno

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 340 AM CDT Sun May 22 2022

Monday night, the upper trough is forecast to be exiting West Texas
and Southeast New Mexico.  Both CAMs and long range models hint at
the best chances of convection being over the Western Low Rolling
Plains...and the Stockton Plateau/lower Trans Pecos, as has been the
case during the last couple of events.  A 35+kt LLJ will be
sustaining convection, but by Monday night, this activity will be
tapering off to the east with the trough.  Forecast soundings at 03Z
Tuesday still suggest a marginal risk of severe storms...but better
chances will reside east of the CWA.  PWATs of an inch or more are
forecast over the eastern half of the CWA by both the NAM and GFS,
where storm motion is forecast to be 10kts or less, so heavy
rainfall will be in play.  Forecast PWAT at KMAF at 00Z Tuesday is ~
1.20"...above the climatological 90th percentile.  Increased
moisture advection on the LLJ will keep overnight lows at or above
normal most locations.

Tuesday, temperatures will attempt to recover, but a Pac front will
keep highs close to normal, followed by a cold front Tuesday night.
NBM wants to keep convection going north and east, but we've lowered
chances somewhat due to limited moisture and subsidence setting in
on the backside of the trough.  Temperatures Tuesday night will drop
below normal most locations.

Wednesday, for those who like cooler temperatures, highs will come
in below normal most locations, but begin ramping up again into the
extended as upper-level ridging builds in from the west and
thicknesses increase.  By the weekend, temperatures most locations
will be back into the triple digits.  Grids stay dry after Wednesday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               75  62  82  63 /   0  20  60  40
Carlsbad                 69  55  90  58 /  10  20  30  20
Dryden                   79  67  83  66 /  20  50  70  40
Fort Stockton            72  62  85  64 /  10  40  70  30
Guadalupe Pass           60  55  84  59 /   0  30  30  20
Hobbs                    68  55  83  58 /  10  20  50  30
Marfa                    70  51  84  51 /  10  50  50  20
Midland Intl Airport     72  63  82  64 /  10  30  50  30
Odessa                   72  64  83  65 /  10  30  50  30
Wink                     70  61  87  61 /  10  30  50  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 11 AM CDT /10 AM MDT/ this morning for
     Guadalupe and Delaware Mountains.

NM...None.
&&

SHORT TERM...24
LONG TERM....44
AVIATION...24
Hazardous weather outlook, May 22, 1:00 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CDT Sun May 22 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-230700-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CDT Sun May 22 2022 /100 AM MDT Sun May 22 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect this morning for Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
May 22, 2:51 AM CST to 9:29 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026574.